Journal of Algebraic Combinatorics

, Volume 42, Issue 4, pp 1077–1095 | Cite as

Regularity of powers of forests and cycles

  • Selvi Beyarslan
  • Huy Tài HàEmail author
  • Trân Nam Trung


Let G be a graph and let \(I = I(G)\) be its edge ideal. In this paper, when G is a forest or a cycle, we explicitly compute the regularity of \(I^s\) for all \(s \ge 1\). In particular, for these classes of graphs, we provide the asymptotic linear function \({{\mathrm{reg}}}(I^s)\) as \(s \gg 0\), and the initial value of s starting from which \({{\mathrm{reg}}}(I^s)\) attains its linear form. We also give new bounds on the regularity of I when G contains a Hamiltonian path and when G is a Hamiltonian graph.


Regularity Powers of ideal Edge ideal Monomial ideal  Asymptotic linearity of regularity 



Part of this work was done while Hà and Trung were at the Vietnam Institute of Advanced Studies in Mathematics (VIASM) in Hanoi, Vietnam. We would like to thank VIASM for its hospitality. Hà is partially supported by the Simons Foundation (Grant #279786). We would also like to thank an anonymous referee for many helpful comments.


  1. 1.
    Alilooee, A., Banerjee, A.: Powers of Edge Ideals of Regularity Three Bipartite Graphs. Preprint, arXiv:1408.2557
  2. 2.
    Banerjee, A.: The regularity of powers of edge ideals. J. Algebr. Comb. 41(2), 303–321 (2015)zbMATHCrossRefGoogle Scholar
  3. 3.
    Berlekamp, D.: Regularity defect stabilization of powers of an ideal. Math. Res. Lett. 19(1), 109–119 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Bouchat, R.R., Hà, H.T., O’Keefe, A.: Path ideals of rooted trees and their graded Betti numbers. J. Comb. Theory Ser. A 118(8), 2411–2425 (2011)zbMATHCrossRefGoogle Scholar
  5. 5.
    Bruns, W., Herzog, J.: Cohen-Macaulay Rings. Cambridge Studies in Advanced Mathematics, vol. 39. Cambridge University Press, Cambridge (1993)Google Scholar
  6. 6.
    Chardin, M.: Some results and questions on Castelnuovo–Mumford regularity. Syzygies and Hilbert functions. Lect. Notes Pure Appl. Math., 254, 1-40. Chapman & Hall/CRC, London (2007)Google Scholar
  7. 7.
    Chardin, M.: Powers of ideals and the cohomology of stalks and fibers of morphisms. Algebra Number Theory 7(1), 1–18 (2013)zbMATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Conca, A.: Regularity Jumps for Powers of Ideals. Commutative Algebra, 2132, Lect. Notes Pure Appl. Math., 244, Chapman & Hall/CRC, Boca Raton, FL (2006)Google Scholar
  9. 9.
    Cutkosky, S.D., Herzog, J., Trung, N.V.: Asymptotic behaviour of the Castelnuovo–Mumford regularity. Compos. Math. 118, 243–261 (1999)zbMATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    Dao, H., Huneke, C., Schweig, J.: Bounds on the regularity and projective dimension of ideals associated to graphs. J. Algebr. Comb. 38(1), 37–55 (2013)zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Eisenbud, D.: Commutative Algebra: with a View Toward Algebraic Geometry. Springer, New York (1995)zbMATHCrossRefGoogle Scholar
  12. 12.
    Eisenbud, D., Green, M., Hulek, K., Popescu, S.: Restricting linear syzygies: algebra and geometry. Compos. Math. 141, 1460–1478 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    Eisenbud, D., Harris, J.: Powers of ideals and fibers of morphisms. Math. Res. Lett. 17(2), 267–273 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Eisenbud, D., Ulrich, B.: Notes on regularity stabilization. Proc. Am. Math. Soc. 140(4), 1221–1232 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Faridi, S.: The facet ideal of a simplicial complex. Manuscr. Math. 109(2), 159–174 (2002)zbMATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    Ferrò, C., Murgia, M., Olteanu, O.: Powers of edge ideals. Matematiche (Catania) 67(1), 129–144 (2012)zbMATHMathSciNetGoogle Scholar
  17. 17.
    Fröberg, R.: On Stanley–Reisner Rings. Topics in Algebra, Part 2 (Warsaw, 1988), 5770, Banach Center Publ., 26, Part 2, PWN, Warsaw (1990)Google Scholar
  18. 18.
    Hà, H.T.: Asymptotic linearity of regularity and \(a^*\)-invariant of powers of ideals. Math. Res. Lett. 18(1), 1–9 (2011)zbMATHMathSciNetCrossRefGoogle Scholar
  19. 19.
    Hà, H.T.: Regularity of squarefree monomial ideals. In: Cooper, S.M., Sather-Wagstaff, S. (eds.) Connections Between Algebra, Combinatorics, and Geometry. Springer Proceedings in Mathematics & Statistics, vol. 76, pp 251-276 (2014)Google Scholar
  20. 20.
    Hà, H.T., Van Tuyl, A.: Splittable ideals and the resolutions of monomial ideals. J. Algebra 309(1), 405–425 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  21. 21.
    Hà, H.T., Van Tuyl, A.: Monomial ideals, edge ideals of hypergraphs, and their minimal graded free resolutions. J. Algebr. Combin. 27(2), 215–245 (2008)zbMATHCrossRefGoogle Scholar
  22. 22.
    Herzog, J., Hibi, T.: Monomial ideals. GTM, vol. 260. Springer, Berlin (2011)CrossRefGoogle Scholar
  23. 23.
    Herzog, J., Hibi, T., Zheng, X.: Monomial ideals whose powers have a linear resolution. Math. Scand. 95(1), 23–32 (2004)zbMATHMathSciNetGoogle Scholar
  24. 24.
    Jacques, S.: Betti Numbers of Graph Ideals. Ph.D. Thesis, University of Sheffield (2004). arXiv:math.AC/0410107
  25. 25.
    Katzman, M.: Characteristic-independence of Betti numbers of graph ideals. J. Comb. Theory Ser. A 113(3), 435–454 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  26. 26.
    Kodiyalam, V.: Asymptotic behaviour of Castelnuovo–Mumford regularity. Proc. Am. Math. Soc. 128(2), 407–411 (1999)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Miller, E., Sturmfels, B.: Combinatorial Commutative Algebra. GTM, vol. 227. Springer, Berlin (2004)Google Scholar
  28. 28.
    Morey, S.: Depths of powers of the edge ideal of a tree. Commun. Algebra 38(11), 4042–4055 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  29. 29.
    Morey, S., Villarreal, R.H.: Edge Ideals: Algebraic and Combinatorial Properties. Progress in Commutative Algebra, vol. 1. de Gruyter, Berlin (2012)Google Scholar
  30. 30.
    Nevo, E., Peeva, I.: \(C_4\)-free edge ideals. J. Algebr. Comb. 37(2), 243–248 (2013)zbMATHMathSciNetCrossRefGoogle Scholar
  31. 31.
    Trung, N.V., Wang, H.: On the asymptotic behavior of Castelnuovo–Mumford regularity. J. Pure Appl. Algebra 201(1–3), 42–48 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  32. 32.
    Zheng, X.: Resolutions of facet ideals. Commun. Algebra 32, 2301–2324 (2004)zbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  • Selvi Beyarslan
    • 1
  • Huy Tài Hà
    • 1
    Email author
  • Trân Nam Trung
    • 2
  1. 1.Department of MathematicsTulane UniversityNew OrleansUSA
  2. 2.Institute of MathematicsVietnam Academy of Science and Technology (VAST)HanoiVietnam

Personalised recommendations